Internal Fighting

I have just returned from what SHOULD have been a two week holiday in France visiting my elderly parents. It turned out to be a three week stay with ten days of illness in the middle. What happened?

Let's start from the beginning. In January of this year I started gradually getting off the evening medication I had taken for nearly three years because it was giving me serious colonic problems. That was my first internal fight: my large intestine was no longer collaborating with my brain.

I slowly went off that evening medication (Mirtzapine) and my colon eventually showed its appreciation by functioning normally again. What a relief!  My psychiatrist was reasonably confident I stood a good chance of being OK on just my morning medication (Citalopram). The truth was: only time would tell.

As it happens, I did feel fine for quite a while. My energy levels went up and I felt much better all around. A malfunctioning colon is no joke. It affects the way we absorb food and clear our bodies of waste, and the pain is not much fun either. A spasmodic colon hurts in the same way as a spasmodic womb hurts during labour. I have experienced both and I can vouch for that.

Then something happened: my sleep started disappearing. First, I woke up at 4.00am, then at 3.00am, then at 2.00am. When I reached that point, I stopped going to sleep until 6.30am only to wake up at 8.00am. One and a half hour sleep in a twenty-four hour period is not enough, especially when this goes on for weeks. Yet, I still felt fine. I did not feel sleepy and that's what was dangerous about it. My eyes were wide open and my brain was buzzing.

This little cartoon on the left tells the story beautifully. My eyes are like saucers! When I get to this stage, going to sleep is as impossible for me as flying off a building would be. No amount of yoga, deep breathing, relaxation techniques or tapes, counting sheep or anything else for that matter has any effect whatsoever. It is as if a ten thousand watt halogen bulb had been switched on in my brain!

Then something else happened. Because I am much more 'tuned' into what my body and my brain are doing these days, I noticed that:

  • I felt the urge to redecorate the house at 4.00am and felt very frustrated because I could not do it
  • I stood in front of the dishwasher one morning and simply did not know what I needed to do to empty it.

In other words, I was climbing up the manic ladder AND I was losing brain functionality.

For me this situation always comes wrapped into what I can only refer to as 'reckless optimism'. I have a great sense of 'I'll be alright!' This time though, I grabbed myself by the scruff of the neck and gave myself a good talking to:

  • I had been there before
  • I knew where it led
  • I was not getting better
  • I was in fact deteriorating, fast
  • I HAD TO seek help there and then BEFORE I reached crisis point, something I had always failed to do previously.

I called my psychiatric clinic and saw the psychiatrist on duty the next morning. He reminded me that not sleeping was very dangerous for me (I knew that) and we discussed a new treatment: Carbamazepine (aka Tegretol).

Within half-an-hour of taking 100mg Carbamazepine, I felt my brain clarify and calm down. Wonderful. Unfortunately, two hours later I also felt as if I had contracted a tropical fever combined with the worst hangover I could image. I called the psychiatric clinic to ask whether my physical reaction to the medication was 'normal'. I was told to persevere but to decrease the daily dose and the daily increments by which I was (eventually) to reach 800mg per day.

I did as I was told and gradually increased my daily dose 50mg at a time in the morning, a bit more at night because I don't feel so bad when I am asleep. I became used to feeling like death warmed up (nausea, indigestion, headache, profuse sweating) for the first two days, with some improvement on day three and feeling much better on day four.

While I was in France, my mother talked me into increasing my dose (I was then on 450mg daily) to the next 600mg level because I was on holiday after all and I didn't have to do anything. I was not keen on 'losing' three days of my short break being ill but I agreed that her idea made sense. One Sunday morning I increased my morning dose accordingly and by 4.00pm that day, not only did I feel my usual awful self but my urine was blood red. Because I had managed to eat only a bit of fresh beetroot salad (which does turn urine pink) that day, and I had no other 'urinary' symptoms, I didn't worry unduly. This went on for four days, even in the absence of beetroot. I was also oscillating between violent sweating and equally violent shivering even though I did not actually have a temperature. On the morning of day five, I was so ill that I called my UK psychiatric clinic from France. I was told not to touch my 600mg dose and go and see a general practitioner.

In the end, after antibiotics, blood tests, urine tests, and a good regular dose of Paracetamol, it turned out I did not have a urinary infection. The doctor suggested that I might have kidney stones and made me promise to see my own UK doctor as soon as I returned home, which I duly did.

My UK doctor asked me to describe all my symptoms and she simply said this: "it's the Carbamazepine. Reduce the dose back to 400mg per day and I bet you'll soon feel better". She was right. I reduced my dose three days ago and I am feeling physically much better.

It appears that, once again, I have had one of my internal fights. This time my liver, my bladder and my kidneys ganged up on my brain and won.

Funny how a 'mental' illness can be so VERY physical after all.....

Thank you so much for sharing

Thank you so much for sharing your story. You are an inspiration, being a person with courage. - Nova Science Publishers

You are having problem in

You are having problem in your body but you have great confidence towards your body parts functionality. Going to dear ones will always makes us happy and feel relaxed visiting parents and being with them will give us some moral boost in our life. As an article from https://www.facebook.com/AustralianWritings/ blog suggests following your doctor advice can cure your problem with proper medication only that will solved and you are again normal in nature without any problem in your body.

You will get better

It would have been very difficult to extend the schedule due to illness. I have read in http://essaymama.org about the condition and it seems terrible. However, I am sure you will get out the situation and embrace the pleasures of life.

Wonderful article to visit.

Very good website to visit. keep posting more related to pixel gun 3d hacks and cheats. pixelgun 3d gives users free hack for pixel gun 3d. Keep posting more content related to pixel gun.Keep sharing.

Yeah that amazing article at

Yeah that amazing article at Bipolar Girl has really inspired me to try a plan of different medication and diet. I need to order chеap еssays and need to feel healthy for my admission test.

Post new comment

The content of this field is kept private and will not be shown publicly.